Daniel Agger: ‘I have taken too much anti-inflammatories in my career’

Defender relied on painkillers to get him through games until his body gave up in 2015

Daniel Agger has said he took too many painkillers throughout his career in order to be able to play. Photograph: Getty

Daniel Agger has said he took too many painkillers throughout his career in order to be able to play. Photograph: Getty

 

The first thing Daniel Agger remembers is that he was unable to control his body. He did not feel any pain but he was just lying there shaking.

Earlier that day, 8 March 2015, he had led Brondby out to face their rivals FC Copenhagen in a Danish league game. He lasted 29 minutes before being taken off. He then collapsed and was taken to the physio room at Parken.

He should never have played that game. He was carrying a knock from the week before and, like so many times before in his career, he took a lot of anti-inflammatories – far more than the recommended dosage – and his body had finally had enough.

He stopped taking anti-inflammatories that day and this summer, having quit football at the age of 31 in May, the Danish paper Jyllands-Posten published a series of interviews with the player, conducted over a two-year period, in which he opened up about his career and what he put his body through in order to play.

Agger played for Liverpool from 2006 to 2014 before rejoining Brondby to play another two seasons. He played 384 games in total – 232 games for Liverpool, 77 for Brondby and 75 for Denmark – but his body gradually broke down. He now has pain in his back all the time and estimates that he was able to perform to only 70% or 80% of his capacity during his last two seasons at Liverpool and at an even lower level at Brondby.

Agger’s main problem was that he was hypermobile, meaning that his joints overextended. He also started having back problems as early as 2007, which were exacerbated by an awkward fall during a pre-season trip to Thailand in 2008. He eventually suffered a prolapsed disc in his back, which led to pain in his knees and toes as well. In order to play he took anti-inflammatory drugs used to treat rheumatism, often Celebrex, and at times exceeded the recommended maximum dose, putting his health at risk.

“I have taken too much anti-inflammatories in my career,” he told Jyllands-Posten. “I know that full well, and it sucks, but I did stop it [IN THE END]. I am not gaining anything personally from saying this but I can only hope that other athletes do. It could be that others take a pill or two less.”

A week before the game against FC Copenhagen in March 2015 Agger had suffered an injury and was a doubt for the game. He desperately wanted to play, though. So for a week he took the maximum recommended dose of the drug – two pills three times a day – despite the fact that he had been told by doctors previously in his career that he should be on that much for only three days.

The side-effects vary from person to person and Agger often felt lethargic after taking the drug. He often compensated for this with an intake of caffeine.

He took two pills on the morning of the FC Copenhagen game and then two more as he arrived for the pre-game meeting at Brondby’s stadium. He then feel asleep during the 15-minute bus journey to Parken, where the game was being played, and his team-mate Martin Ornskov woke him up. Ornskov later told Agger that he had never seen anything like that before a match.

Agger still felt very sleepy so he took a caffeine shot and drank an energy drink before the warm-up. He did the normal pre-match routine but felt terrible. “I only had one thought and that was to remain in the dressing room after the warm-up but then I put the shirt on and decided to play,” he said.

He was not himself, though. His pre-match talk did not make much sense to his team-mates and he struggled with his movement on the pitch. It was as if his vision was not in sync with what was happening around him. Early on he was trying to head a long ball coming towards him but could not see it, misjudged it and it fell on his arm. After 29 minutes he had to come off. He sat down on the substitutes’ bench but later had to be helped down to the physio room. He does not remember that at all.

That night, when he got back to his family, his wife Sofie said nothing. She did not need to. Throughout his career she had questioned whether he needed to take the medication.

“She has said it time and time again, that I should stop taking the medicine but it has gone in one ear and out the other,” Agger said. “So [when I decided to stop playing] she was pleased too because of the pain I have had and because I have taken so much [MEDICINE]just to keep standing.”

In March 2015 Agger, who had already started to take the drug less, realised that it was time to stop altogether. “The body could not cope with it,” he said. “The maximum dose should be taken for only three days. The body reacts to what is put into it and it was my body’s way of telling me that it had had enough. When the head can’t work it out, then the body had to do it.”

A year and two months later he retired from the game, announcing at a press conference that his body could not take any more.

“I am in a place where I have had enough, mentally and physically,” he said. “And it also means something to me that I feel that I can still play at a good standard. The offers I have received [TO CARRY ON]say that too. And I don’t want to embark on a downward spiral. I want to quit somewhere near the top. I have always said that that was important for me and therefore I stop now.”

Agger made his debut for Brondby as a 19-year-old in 2004 and, despite all his injury problems, played at the highest level for 12 years. It came at a cost, though, and he hopes that by speaking out others can fully understand the dangers that come with taking too much medication.

(Guardian service)

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.